Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Gaylord, MI

April 12, 2001Missaukee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Apr 12, 2001, 12:45 AM EDT for Missaukee County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 12, 2001, 12:45 AM EDT (04:45 UTC)
Expired
Apr 12, 2001, 1:30 AM EDT
In force
45 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Missaukee County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 12:00 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 120446
SVRAPN
MIC113-120530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1245 AM EDT THU APR 12 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 130 AM EDT

* AT 1244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF LAKE CITY   
  TO 36 MILES SOUTHWEST OF CLARE...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  FALMOUTH...VOGEL CENTER AROUND 1255 AM EDT
  MERRITT...MODDERSVILLE AROUND 105 AM EDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER
QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS.

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4417 8486 4451 8486 4451 8533 4432 8533
          4417 8524

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:00 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 11, 11:00 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1100 PM EDT WED APR 11 2001

DEEP LOW PRESSURE AT SURFACE AND ALOFT WAS CENTERED OVER SW IOWA...
WITH WARM FRONT EXTENDING EAST FROM OCCLUDING SURFACE LOW POISED TO
MOVE INTO EXTREME SOUTHERN COUNTIES OF THE FORECAST AREA. MEANWHILE...
DRY SLOT...ASSOCIATED WITH 100 TO 120 KNOT JET AT 500-300 MB...WAS
DEPICTED WELL BY WATER VAPOR IMAGERY ADVANCING INTO SOUTHERN LAKE
MICHIGAN. COLD FRONT WAS STILL LOCATED WELL WEST OF REGION...MOVING INTO
CENTRAL/NORTHERN MS RIVER VALLEY.

UNTIL RECENTLY...STABLE BOUNDARY LAYER ACROSS FORECAST AREA PER 0Z
KAPX SOUNDING HAS PREVENTED DAMAGING WIND GUSTS AT THE SURFACE.
HOWEVER...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG
AND NORTH OF WARM FRONT ACROSS SOUTHERN COUNTIES...WHILE A BAND OF
MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WAS MOVING ONSHORE FROM LAKE
MICHIGAN INTO SW COUNTIES...WITH THE BACK EDGE OF THIS PRECIP
CORRESPONDING WELL TO LEADING EDGE OF DRY SLOT.

GIVEN STRONG WIND FIELDS AND ELEVATED INSTABILITY...WITH 850 MB WINDS
INCREASING TO OVER 60 KNOTS OVERNIGHT PER UPSTREAM VWPS AND PROFILER
DATA AND GIVEN TOTAL TOTALS AROUND 50/SHOWALTER INDICES 0 TO -3...
THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE...ESPECIALLY
ACROSS THE SOUTHERN 1/2 OF THE FORECAST AREA...CLOSEST TO WARM FRONT.
ALSO...THREAT FOR LOCAL FLASH FLOODING WILL CONTINUE GIVEN 3 HOUR FLASH
FLOOD GUIDANCE OF 1 TO 1.5 INCHES. HOWEVER...PROGRESSIVE NATURE OF
SHOWERS/THUNDERSTORMS OVER LAKE MICHIGAN...ALONG WITH LACK OF PERSISTENT
TRAINING OF HEAVIEST RAIN...ARGUES AGAINST A FLASH FLOOD WATCH FOR ANY
PARTICULAR PART OF THE FORECAST AREA.

CURRENT FORECASTS LOOK REASONABLE...WITH GUSTY S TO SE WINDS AND
TEMPERATURES RISING OVERNIGHT. MAY BE A BREAK IN PRECIP AS DRY SLOT
PUSHES INTO REGION AFTER MIDNIGHT...BUT ADDITIONAL SHOWERS/THUNDERSTORMS
MAY DEVELOP AT ANY TIME AHEAD OF ADVANCING COLD FRONT/UPPER LOW...
SO WILL NOT ADJUST CATEGORICAL POPS.

.APX...NONE.

ROWLEY

In the hours before

Special weather statement, Apr 11, 7:20 PM EDT, 5 hours 25 minutes before
MIZ031>034-120415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
720 PM EDT WED APR 11 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL MIDNIGHT EDT. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     ROSCOMMON...WEXFORD...MISSAUKEE AND MANISTEE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

ROWLEY
Special weather statement, Apr 12, 12:08 AM EDT, 37 minutes before
MIZ031-120430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1208 AM EDT THU APR 12 2001

THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF NORTHERN
MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     MANISTEE

THIS WATCH INCLUDED THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO OVERNIGHT...AS THUNDERSTORMS WILL
CONTINUE.

ROWLEY
Special weather statement, Apr 12, 12:09 AM EDT, 36 minutes before
MIZ026>030-032>036-041-042-120900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1209 AM EDT THU APR 12 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 500 AM EDT THURSDAY MORNING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     OSCODA...ROSCOMMON...WEXFORD...GRAND TRAVERSE...GLADWIN...
     CRAWFORD...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ALCONA AND
     ARENAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

ROWLEY

B

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:23 PM EDTFlash Flood WarningAPXMontmorency3 hr
Apr 11, 10:11 PM EDTSevere Thunderstorm WarningAPXGladwin34 min
Apr 11, 10:20 PM EDTSevere Thunderstorm WarningAPXOgemaw40 min
Apr 12, 12:10 AM EDTFlash Flood WarningAPXCrawford, Montmorency6 hr
Apr 12, 1:13 AM EDTSevere Thunderstorm WarningAPXRoscommon47 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.